Alert archive / New Hampshire / Flash Flood Warnings in 2020

Flash Flood Warning 21, NWS Gray, ME

July 14, 2020Rockingham County, New Hampshire

NWS Gray, ME issued this flash flood warning at Jul 14, 2020, 4:56 PM EDT for Rockingham County, New Hampshire. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 14, 2020, 4:56 PM EDT (20:56 UTC)
Expired
Jul 14, 2020, 8:00 PM EDT
In force
3 hr
Issued by
NWS Gray, ME
Area
Storm-based polygon
Flood severity
None

County Rockingham County, NH

The radar

The Boston radar (KBOX), 114 km from the middle of the area, began a volume at 20:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 8.9 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2020-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 472 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2020-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
472 J/kg
Mixed-layer CIN
-108 J/kg
Mixed-layer LCL
844 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted.

628 
WGUS51 KGYX 142056
FFWGYX
NHC015-150000-
/O.NEW.KGYX.FF.W.0021.200714T2056Z-200715T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Gray ME
456 PM EDT Tue Jul 14 2020

The National Weather Service in Gray has issued a

* Flash Flood Warning for...
  Southwestern Rockingham County in southern New Hampshire...

* Until 800 PM EDT.

* At 456 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Flash flooding is ongoing or 
  expected to begin shortly. Rainfall rates of 1 to 3 inches an hour 
  are expected.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Doppler radar.

  IMPACT...Flooding of small creeks and streams, urban areas,
           highways, streets and underpasses as well as other
           drainage and low lying areas.

* Some locations that will experience flash flooding include...
  Derry, Exeter, Epping, Brentwood, Raymond, Hampstead, Kingston, 
  Auburn, Chester, and Danville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Flooding is occurring or is imminent. It is important to know where 
you are relative to streams, rivers, or creeks which can become 
killers in heavy rains. Campers and hikers should avoid streams or 
creeks.

&&

LAT...LON 4287 7115 4291 7122 4302 7136 4309 7135
      4315 7130 4313 7119 4300 7101 4293 7095
      4286 7108

FLASH FLOOD...RADAR INDICATED

$$

mle
1 follow-up statement
877 
WGUS71 KGYX 142223
FFSGYX

Flash Flood Statement
National Weather Service Gray ME
623 PM EDT Tue Jul 14 2020

NHC015-150000-
/O.CON.KGYX.FF.W.0021.000000T0000Z-200715T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Rockingham NH-
623 PM EDT Tue Jul 14 2020

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING 
FOR WEST CENTRAL ROCKINGHAM COUNTY...

At 623 PM EDT, Doppler radar indicated thunderstorms have weakened 
but runoff is likely still occurring.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Doppler radar.

IMPACT...Flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other
         drainage and low lying areas.

Some locations that will experience flash flooding include...
  Raymond, Deerfield, Candia, and Nottingham.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Flooding is occurring or is imminent. It is important to know where 
you are relative to streams, rivers, or creeks which can become 
killers in heavy rains. Campers and hikers should avoid streams or 
creeks.

&&

LAT...LON 4304 7125 4303 7131 4305 7135 4309 7135
      4315 7130 4313 7119 4312 7119 4310 7120
      4306 7122

FLASH FLOOD...RADAR INDICATED

$$

mle

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this flash flood warning went out at Jul 14, 4:21 PM EDT, 35 minutes earlier.

Area forecast discussion, Jul 14, 4:21 PM EDT, 35 minutes before
Area Forecast Discussion
National Weather Service Gray ME
421 PM EDT Tue Jul 14 2020

.SYNOPSIS...
A ridge of high pressure gradually builds in tonight and
Wednesday before moving offshore late Thursday. A frontal system
will cross the area Thursday night into Friday, accompanied by
showers and thunderstorms. Temperatures and humidity will
increase toward the end of the week as well.

&&

.NEAR TERM /TONIGHT/...
This afternoon, a 500 mb trough is positioned squarely overhead
and extends northward into Labrador. This trough had produced
widespread convection over the last couple days; a robust MCS
with pockets of heavy rainfall and embedded severe cells that
had formed below the trough's center circulation is, at this
hour, in its dying throes as it lofts through western Maine.
While this convection should die in the coming couple hours,
steepening lapse rates behind the low keep scattered to isolated
convection going over western New England into Upstate New
York. As the trough gradually tracks east this evening, this
shower activity tracks into our area, weakening as it does so
with the loss of surface heating...but a few storms remain
possible. Showers taper off tonight in northeasterly flow as dry
air invades and forcing exits. Stratus cover in northeasterly
flow will expand west into New Hampshire overnight before
sinking south, and clearing north, with high pressure
strengthening over the Maritimes. Weaker flow will allow fog to
develop over the Connecticut River Valley and into sheltered
valleys of western Maine.

&&

.SHORT TERM /WEDNESDAY THROUGH WEDNESDAY NIGHT/...
Upper level ridging pokes in from the southwest while surface
high pressure extends from the Canadian Maritimes down along the
New England coastline tomorrow into tomorrow night before
shifting east offshore. This provides a drier and cooler
northeasterly to easterly breeze over the region resulting in
gradually decreasing clouds from north to south...low level
moisture converging over the higher terrain may spur a few light
rain showers over the Whites, but otherwise expect a welcome
dry day. Temperatures top out in the 70s area- wide, approaching
80 in the Connecticut and Merrimack River Valleys. In spite of
high pressure... the PGF remains somewhat stiff so overnight
lows tomorrow night range from around 50 in Somerset County
where PGF is weakest, to near 60 along the coast and into
interior southern New Hampshire.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
Short wave energy will arrive behind the ridging, with
widespread WAA triggering showers and thunderstorms in NH by
late Thursday night, spreading into western Maine overnight.
Another wave of energy moves across southern Quebec Province
late Friday afternoon and evening. This will bring additional
scattered showers and thunderstorms through Friday night.

At this time heavy rainfall looks to be the main threat, with
PWAT values above 1.5" Thursday night into Friday night. Some
stronger storms will be possible on Friday with damaging winds
and hail possible, although the bulk of the instability stays to
our west. Rain, clouds, and fog will keep temperatures cool and
in the 70s Thursday and Friday.

Weak ridging/near zonal flow follows briefly for Saturday and
Sunday before broad weak troughing arrives in the northeastern
states, stretching across most of the northern CONUS. A warm up
occurs for the weekend and into early next week, with highs in
the mid 80s to mid 90s by Sunday. This will be the main concern
during this time with high heat and humidity resulting in
oppressive conditions. With 925mb temperatures reaching near
20C+ Sunday and Monday, apparent temperatures will reach the mid
90s to around 100 degrees F for much of southern and portions
of central NH, as well as southwestern ME. A Heat Advisory will
likely be needed.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
Short Term /Through Wednesday Night/...Periodic restrictions in
SHRA wane this evening. MVFR decks will continue to invade with
a northeasterly wind tonight, impacting all sites except for HIE
and LEB where IFR/LIFR in FG is expected today. VFR prevails
tomorrow with winds shifting ENErly.

Long Term...VFR conditions are expected Thursday. Will likely
see MVFR to IFR conditions Thursday night into Friday, thanks
to onshore flow with WAA aloft. Expecting VFR for Saturday,
with deteriorating conditions for KHIE in showers and
thunderstorms Sunday afternoon.

&&

.MARINE...
Short Term /Through Wednesday Night/...Offshore winds increase
tonight as low pressure tracks eastward and out of the Gulf of
Maine. Waves will increase as a result, approaching 5 ft across
the outer waters, but at this time do not appear to pose a
significant or widespread threat of 5+ ft seas so have held off
on SCAs. Waves decrease tomorrow afternoon as high pressure
builds into the waters from the north.

Long Term...We may reach SCA criteria for the outers waters
Sunday afternoon through Monday as flow intensifies with the
passage of a front.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...None.
NH...None.
MARINE...None.

&&

NEAR TERM...Casey
SHORT TERM...Casey
LONG TERM...Hanes
Hazardous weather outlook, Jul 14, 4:01 PM EDT, 55 minutes before
Hazardous Weather Outlook
National Weather Service Gray ME
401 PM EDT Tue Jul 14 2020

MEZ007>009-012>014-018>028-033-NHZ001>015-152015-
Northern Oxford-Northern Franklin-Central Somerset-Southern Oxford-
Southern Franklin-Southern Somerset-Interior York-
Central Interior Cumberland-Androscoggin-Kennebec-Interior Waldo-
Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox-Coastal Waldo-
Interior Cumberland Highlands-Northern Coos-Southern Coos-
Northern Grafton-Northern Carroll-Southern Grafton-Southern Carroll-
Sullivan-Merrimack-Belknap-Strafford-Cheshire-Eastern Hillsborough-
Interior Rockingham-Coastal Rockingham-
Western And Central Hillsborough-
401 PM EDT Tue Jul 14 2020

This Hazardous Weather Outlook is for Maine, south central Maine,
southwest Maine, west central Maine, western Maine, New Hampshire,
central New Hampshire, northern New Hampshire and southern New
Hampshire.

.DAY ONE...This Afternoon and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Strong storms with gusty winds, hail, and heavy rainfall will be
possible Thursday night through Friday.

Hot and humid weather returns, with dangerous heat levels possible
by Sunday and Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ150>154-152015-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Penobscot Bay-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Casco Bay-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
401 PM EDT Tue Jul 14 2020

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jul 14, 4:01 PM EDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
401 PM EDT TUE JUL 14 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0329 PM     HAIL             3 W LITCHFIELD          42.83N 71.52W
07/14/2020  M1.00 INCH       HILLSBOROUGH       NH   PUBLIC

&&
Local storm report, Jul 14, 4:02 PM EDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
402 PM EDT TUE JUL 14 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     HAIL             2 E LITCHFIELD          42.82N 71.43W
07/14/2020  E1.00 INCH       HILLSBOROUGH       NH   PUBLIC

            TIME ESTIMATED FROM RADAR.

&&
Local storm report, Jul 14, 4:11 PM EDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
411 PM EDT TUE JUL 14 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0409 PM     HEAVY RAIN       WHITEFIELD              44.37N 71.61W
07/14/2020  M1.14 INCH       COOS               NH   TRAINED SPOTTER

&&
Local storm report, Jul 14, 4:29 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
429 PM EDT TUE JUL 14 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0258 PM     FLASH FLOOD      3 NW BRISTOL            43.99N 69.54W
07/14/2020                   LINCOLN            ME   DEPT OF HIGHWAYS

            ROUTE 129 IN BRISTOL REDUCED TO ONE LANE DUE
            TO ROAD BEING WASHED OUT.

&&
Special weather statement, Jul 14, 4:30 PM EDT, 26 minutes before
Special Weather Statement
National Weather Service Gray ME
430 PM EDT Tue Jul 14 2020

NHZ008-010-013-014-142115-
Merrimack-Strafford-Coastal Rockingham-Interior Rockingham-
430 PM EDT Tue Jul 14 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL ROCKINGHAM AND
SOUTHERN STRAFFORD COUNTIES...

At 430 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 6 miles northwest of Raymond to near
Amesbury to near Georgetown. Movement was east at 15 mph.

Half inch hail is possible with these storms.

Locations impacted include...
Portsmouth, Hampton, Durham, Exeter, Northwood, Barrington, Epping,
Epsom, Brentwood, Greenland, Raymond, Newington, Seabrook, Rye,
Stratham, Newmarket, Kingston, Danville, Lee and Allenstown.

This includes Interstate 95 in New Hampshire between mile markers 0
and 14.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4287 7082 4286 7085 4289 7090 4288 7093
      4287 7097 4286 7103 4288 7104 4315 7136
      4329 7110 4301 7068 4298 7071 4285 7078
      4285 7082
TIME...MOT...LOC 2030Z 247DEG 15KT 4310 7129 4290 7100 4275 7093
Local storm report, Jul 14, 4:31 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
431 PM EDT TUE JUL 14 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     FLASH FLOOD      2 NNW BRISTOL           43.98N 69.53W
07/14/2020                   LINCOLN            ME   DEPT OF HIGHWAYS

            BRISTOL ROUTE 130, AREA OF HUNTERS HILL,
            WATER OVER ROAD. ROAD FLOODED SIGNS IN
            PLACE.

&&

The office that day

Everything else NWS Gray, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 8:01 PM EDTSevere Thunderstorm WarningGYXCarroll44 min
Jul 13, 8:44 PM EDTSpecial Weather StatementGYXCarroll46 min
Jul 13, 9:03 PM EDTSpecial Weather StatementGYXSullivan42 min
Jul 14, 3:53 AM EDTSpecial Weather StatementGYXSullivan37 min
Jul 14, 4:19 AM EDTSevere Thunderstorm WarningGYXGrafton, Sullivan41 min
Jul 14, 4:54 AM EDTSevere Thunderstorm WarningGYXGrafton51 min
Jul 14, 5:18 AM EDTSpecial Weather StatementGYXSullivan27 min
Jul 14, 5:26 AM EDTAreal Flood AdvisoryGYXGrafton, Merrimack, Sullivan3 hr
Jul 14, 5:52 AM EDTSpecial Weather StatementGYXGrafton, Merrimack38 min
Jul 14, 6:30 AM EDTSpecial Weather StatementGYXGrafton, Merrimack45 min
Jul 14, 6:46 AM EDTFlash Flood WarningGYXGrafton3 hr
Jul 14, 7:06 AM EDTSpecial Weather StatementGYXBelknap, Carroll, Merrimack39 min
Jul 14, 7:40 AM EDTSpecial Weather StatementGYXBelknap, Carroll, Hillsborough, Rockingham, Strafford35 min
Jul 14, 7:53 AM EDTFlash Flood WarningGYXBelknap, Carroll, Coos, Grafton3 hr
Jul 14, 8:14 AM EDTFlash Flood WarningGYXCarroll, Coos, Grafton5 hr
Jul 14, 8:59 AM EDTSpecial Weather StatementGYXCoos61 min
Jul 14, 9:02 AM EDTAreal Flood AdvisoryGYXCarroll, Strafford2 hr
Jul 14, 9:56 AM EDTSpecial Weather StatementGYXCoos64 min
Jul 14, 10:05 AM EDTAreal Flood AdvisoryGYXCarroll, Coos3 hr
Jul 14, 11:17 AM EDTAreal Flood AdvisoryGYXCoos3 hr
Jul 14, 11:17 AM EDTSpecial Weather StatementGYXCheshire58 min
Jul 14, 11:49 AM EDTSevere Thunderstorm WarningGYXCheshire41 min
Jul 14, 12:20 PM EDTSpecial Weather StatementGYXCheshire25 min
Jul 14, 3:01 PM EDTSpecial Weather StatementGYXHillsborough44 min
Jul 14, 3:06 PM EDTSevere Thunderstorm WarningGYXHillsborough, Rockingham39 min
Jul 14, 3:52 PM EDTSpecial Weather StatementGYXRockingham38 min
Jul 14, 4:30 PM EDTSpecial Weather StatementGYXRockingham45 min
Jul 14, 5:07 PM EDTSpecial Weather StatementGYXRockingham38 min
Jul 14, 5:52 PM EDTSpecial Weather StatementGYXHillsborough38 min

Nearby

Flash Flood Warnings in New Hampshire, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.